Tornadoes · United States · Kansas · 2019
Unrated tornado, Dundee, Kansas, May 17, 2019
This Unrated tornado ran 0.2 miles across Barton County on May 17, 2019, touching down at 11:30 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- May 17, 2019
- Touchdown
- 11:30 PM CDT (04:30 UTC)
- Lifted
- 11:31 PM CDT (04:31 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.4 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Barton County
- Touchdown point
- 38.270, -98.810
- Lift-off point
- 38.270, -98.806
- Record number
- 1905172230-01
The damage survey
2 damage points were recorded along this path by NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.
- Brief tornado - unknown if it moved into Barton County.
- Brief rope tornado reported by chasers and supported by radar.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Strong storms moved across north central Kansas producing significant winds and some sporadic severe hail reports.
Brief rope shaped tornado was on the ground for less than one minute. It was located near the Barton and Stafford county line.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
35 minutes of warning. NWS ICT issued a tornado warning for this county at 03:55 UTC, 35 minutes before the tornado touched down, in force until 04:45 UTC.
The county was under a tornado watch, issued at 01:52 UTC and running to 07:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:00 UTC | 02:00 UTC | Wind Advisory | ICT |
| 00:39 UTC | 01:52 UTC | Severe Thunderstorm Watch | ICT |
| 01:52 UTC | 07:00 UTC | Tornado Watch | ICT |
| 02:49 UTC | 03:24 UTC | Severe Thunderstorm Warning | ICT |
| 03:55 UTC | 04:45 UTC | Tornado Warning | ICT |
| 04:44 UTC | 05:14 UTC | Severe Thunderstorm Warning | ICT |
| 05:13 UTC | 12:15 UTC | Flood Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 00:51 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 17, 7:54 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, May 17, 7:54 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Wichita KS 754 PM CDT Fri May 17 2019 ...Aviation Section Updated... .SHORT TERM...(This evening through Monday night) Issued at 317 PM CDT Fri May 17 2019 Multiple chances for strong to severe storms from tonight through tomorrow night. A strong upper trough continues to push northeast out of the four corners region. A surface low over eastern CO will continue to strengthen and slowly shift toward the NE/KS/CO region this afternoon. A dryline will sharpen through the afternoon and extend south from the low from northeast Kansas to Texas. Discrete storms are progged to develop along the dryline in western KS with perpendicular deep layer shear across the dryline. However backing occurs from 700mb to 500mb would suggest storms may be less organized. Storm development in western Kansas could glance by Central Kansas late this evening but a stronger cap in the area suggests storms may struggle to make it into the CWA. The approaching cold front with synoptic scale lift with weak CIN across Central KS could produce some strong to severe storms overnight. Likely mode is more linear overnight as deep layer flow parallels the front. Severe hail up to half dollar size with gusts up to 65 mph may be possible across Central KS and dime to quarter size hail possible across South Central and Southeast KS. Lift increases into the early morning hours from the approaching trough. This, combined with lift from the right entrance region of an upper jet and weak CIN over the area, may spark early convection across much of the area. Backing in the 700mb flow will likely hinder well organized convection in the morning, so thinking mainly strong to marginally severe storms possible. Throughout the day Saturday, enhanced lift from the trough with a stalled cold front will continue to weaken any cap across the entire area and will likely result in widespread convection. The RAP is the most aggressive with this idea. Storm mode seems the most challenging-although with such large forcing for ascent a widespread clusters seem the most plausible. Model differences exist in the strength/ position of the frontal boundary as well as the strength of the CAP. If the CAP persists more explosive convection may be possible. Main hazards that are expected with afternoon convection will be mainly severe hail up to golf ball to lime size and severe wind gusts. Messy congealing storm modes may limit even larger severe hail. However early on if a any discrete storms are able to organize all severe hazards will be possible across south central KS. Significant hail to near tennis ball size, a couple of tornadoes, and severe winds will be possible. RAP soundings indicate decent ESRH with 0- 3km CAPE near 220 j/kg and very low LCLs across south central KS. Hodographs show decent low level curvature but are rather chaotic aloft with some backing above 750mb, this does lessen the confidence in widespread sig hail/tornadoes some but the possibility does exist. Sunday is looking quiet behind the front and in a large scale subsidence pattern. .LONG TERM...(Tuesday through Friday) Issued at 317 PM CDT Fri May 17 2019 The next period of concern is Monday. Yet another upper level trough will be influencing the area Monday with a strengthening sfc low off the east. Potential for very heavy rain exists Monday into Tuesday as PW anomalies approach 3 standard deviations above normal, mainly confined to South Central and Southeast KS. Higher confidence is in the concern for flooding during this period. Large differences remain in model output of the warm front and associated instability. Further model runs will help the resolve the severe weather potential. Another shot of weather looks to hit the area mid-next week. Stay tuned for updates. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 754 PM CDT Fri May 17 2019 Primary aviation concerns: Gusty winds, LLWS, TSRA Deepening low pressure over the High Plains will allow gusty south winds to continue well into the night, along with a continued risk of LLWS as the low level jet increases. TSRA have begun developing along the dryline over western Kansas and these storms may clip portions of central KS later this evening. Given the potential, I have added a VCTS mention for that area. Storms may wane some overnight, although with the dryline/frontal boundary nearby, we cannot completely rule out SHRA/TSRA at anytime overnight. Regardless, the coverage of TSRA is expected to increase on Saturday, with a continued threat of strong to severe storms. Significant reductions in visibility are likely due to heavy rain. Which terminals will see the greatest impact is still a bit unclear, and we'll continue to refine this area in later TAF cycles. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 77 55 72 / 40 60 70 0 Hutchinson 65 76 53 71 / 40 50 70 0 Newton 68 75 53 70 / 40 60 70 10 ElDorado 69 76 54 71 / 40 70 70 10 Winfield-KWLD 70 76 55 73 / 30 70 70 0 Russell 56 77 48 69 / 40 30 60 0 Great Bend 56 77 50 70 / 30 30 60 0 Salina 65 76 52 70 / 50 60 70 10 McPherson 65 76 53 70 / 40 60 70 10 Coffeyville 70 75 57 76 / 40 80 80 10 Chanute 69 75 56 74 / 30 80 80 10 Iola 69 75 56 73 / 20 80 80 20 Parsons-KPPF 70 74 56 75 / 30 80 80 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM CDT this evening for KSZ032-033-047>053- 067>069-082-083-091>093. && SHORT TERM...KMB LONG TERM...KMB AVIATION...RM
Hazardous weather outlook, May 17, 10:46 PM CDT, 44 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1046 PM CDT Fri May 17 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190400- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1046 PM CDT Fri May 17 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms will impact Central Kansas through the night. All severe weather hazards are possible, including large hail, damaging wind gusts to 75 mph, and isolated tornadoes. Please see Tornado Watch 177 for additional details. Thunderstorms may also develop overnight across South Central and Southeast Kansas with dime to quarter size hail possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are likely across much of the area on Saturday and Saturday night. Morning storms expected to be strong to marginally severe. The greater risk of severe storms are possible Saturday afternoon and evening, with the main risks being large hail and damaging winds. Any discrete storms to develop may carry the risk of a tornado or two as well as significant hail potential. Locally heavy rainfall can also be expected. Another round of thunderstorms will affect the area Monday into Tuesday. While some severe weather is possible, the main risk is expected to be very heavy rainfall which could renew flooding across the area. Chances for thunderstorms will return by late Wednesday through Thursday. A few strong to marginally severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible tonight and likely on Saturday. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 17, 10:31 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1031 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM HAIL 2 W LUCAS 39.06N 98.58W
05/17/2019 M0.75 INCH RUSSELL KS EMERGENCY MNGR
NEAR 196TH AND K18 HIGHWAY.
&&
BDKLocal storm report, May 17, 10:32 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1032 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM HAIL 2 W LUCAS 39.06N 98.58W
05/17/2019 M0.75 INCH RUSSELL KS EMERGENCY MNGR
NEAR 196TH AND K18 HIGHWAY.
&&
BDKLocal storm report, May 17, 10:44 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1044 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM HAIL WILSON LAKE 38.94N 98.55W
05/17/2019 M0.50 INCH Russell KS EMERGENCY MNGR
&&
BDKLocal storm report, May 17, 11:01 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1101 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM HAIL 5 S SYLVAN GROVE 38.94N 98.39W
05/17/2019 M0.50 INCH LINCOLN KS EMERGENCY MNGR
&&
BDKLocal storm report, May 17, 11:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1112 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM HAIL GREAT BEND 38.36N 98.81W
05/17/2019 M1.00 INCH Barton KS TRAINED SPOTTER
50 TO 60 MPH WINDS AS WELL.
&&
BDKLocal storm report, May 17, 11:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1113 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM TSTM WND GST GREAT BEND 38.36N 98.81W
05/17/2019 M60.00 MPH Barton KS TRAINED SPOTTER
50 TO 60 MPH WINDS AND QUARTER SIZE HAIL.
&&
BDKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
4.5 hours before the tornado, 111 km from the path. May 18, 2019.
- Mixed-layer CAPE
- 2358 J/kg
- Mixed-layer CIN
- -51 J/kg
- Surface CAPE
- 3094 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 314 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 22.0
- 0-3 km lapse rate
- 6.5 K/km
Dodge City, (KDDC), 12:00Z
7.5 hours after it, 111 km from the path. May 18, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -71180 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2065 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.2 K/km
The surface observations
Great_bend (GBD), 9 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 02:30 UTC | 170° 26 kt | 1000.3 | ||||
| 02:35 UTC | 170° 24 kt | 1000.7 | ||||
| 02:40 UTC | 170° 26 kt | 1000.7 | ||||
| 02:50 UTC | 170° 26 kt | 1001 | ||||
| 02:55 UTC | 170° 22 kt | 1001.4 | ||||
| 02:56 UTC | 74 | 66 | 170° 24 kt | 33 | 1001.4 | VCTS |
| 03:00 UTC | 170° 21 kt | 27 | 1001.7 | |||
| 03:05 UTC | 180° 21 kt | 30 | 1001.7 | |||
| 03:15 UTC | 170° 19 kt | 1001.7 | ||||
| 03:20 UTC | 170° 20 kt | 1001.7 | ||||
| 03:25 UTC | 170° 21 kt | 1001.4 | ||||
| 03:30 UTC | 170° 22 kt | 1002 | ||||
| 03:35 UTC | 170° 20 kt | 1002 | ||||
| 03:40 UTC | 170° 21 kt | 1001.7 | -RA | |||
| 03:45 UTC | 170° 22 kt | 1001.7 | -RA | |||
| 03:50 UTC | 180° 21 kt | 1002.4 | -RA | |||
| 03:55 UTC | 29 kt | RA | ||||
| 03:56 UTC | 69 | 61 | 220° 27 kt | 40 | 1004.1 | +TSRA |
| 04:00 UTC | 190° 28 kt | 34 | +RA | |||
| 04:05 UTC | 190° 28 kt | +RA BR | ||||
| 04:06 UTC | 57.2 | 53.6 | 190° 24 kt | 37 | 1005.4 | +TSRA BR |
| 04:15 UTC | 8 kt | 1002.4 | +RA BR | |||
| 04:22 UTC | 60.8 | 55.4 | 100° 8 kt | 1002 | +TSRA | |
| 04:25 UTC | 120° 8 kt | 1001.4 | RA | |||
| 04:30 UTC | 19 kt | 1001.4 | RA | |||
| 04:34 UTC | 66.2 | 60.8 | 160° 19 kt | 26 | 1001.7 | TSRA |
| 04:35 UTC | 160° 17 kt | 1001.7 | RA | |||
| 04:40 UTC | 190° 13 kt | 1002 | -RA | |||
| 04:45 UTC | 150° 18 kt | 1001.7 | -RA | |||
| 04:49 UTC | 66.2 | 62.6 | 170° 14 kt | 22 | 1002 | -TSRA |
| 04:53 UTC | 66.2 | 62.6 | 170° 16 kt | 21 | 1002 | -TSRA |
| 04:55 UTC | 170° 16 kt | 1001.7 | ||||
| 04:56 UTC | 68 | 64 | 170° 17 kt | 1002 | VCTS | |
| 05:00 UTC | 180° 14 kt | 1002 | ||||
| 05:05 UTC | 160° 13 kt | 1001.4 | -RA | |||
| 05:10 UTC | 68 | 64.4 | 150° 16 kt | 1001 | -RA | |
| 05:15 UTC | 150° 18 kt | 1001 | ||||
| 05:20 UTC | 150° 16 kt | 1000.7 | ||||
| 05:25 UTC | 160° 19 kt | 1000.7 | ||||
| 05:29 UTC | 69.8 | 66.2 | 170° 21 kt | 27 | 1001 | |
| 05:30 UTC | 170° 22 kt | 1001 | ||||
| 05:35 UTC | 170° 22 kt | 1000.7 | ||||
| 05:40 UTC | 170° 19 kt | 1001 | ||||
| 05:50 UTC | 160° 15 kt | 1001.4 | ||||
| 05:56 UTC | 70 | 66 | 160° 15 kt | 1001.4 | ||
| 06:00 UTC | 160° 15 kt | 1001.4 | ||||
| 06:05 UTC | 160° 15 kt | 1001.4 | ||||
| 06:07 UTC | 69.8 | 66.2 | 160° 15 kt | 21 | 1001.4 | |
| 06:10 UTC | 17 kt | 1001.4 | ||||
| 06:15 UTC | 180° 16 kt | 1001.7 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the touchdown began at 04:27 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 03:42 UTC | TORNADO | 4 Wsw Zook | Pawnee, KS | THIS REPORT WAS LOOKING NORTHEAST FROM JUST EAST OF LEWIS NORTH OF THE RAILROAD TRACK. |
| 04:12 UTC | TSTM WND GST 60 | Great Bend | Barton, KS | 50 TO 60 MPH WINDS AND QUARTER SIZE HAIL. |
| 04:12 UTC | HAIL 1 | Great Bend | Barton, KS | 50 TO 60 MPH WINDS AS WELL. |
| 04:30 UTC | TORNADO | 6 N Seward | Stafford, KS | BRIEF ROPE TORNADO WAS REPORTED. RELAYED FROM NWS WICHITA. |
| 04:30 UTC | TORNADO | 6 S Great Bend | Barton, KS | BRIEF ROPE TORNADO WAS ON THE GROUND FOR LESS THAN A MINUTE NEAR THE BARTON/STAFFORD COUNTY LINE. |
| 04:38 UTC | HAIL 1 | 4 E Great Bend | Barton, KS | |
| 04:53 UTC | HAIL 0.5 | Claflin | Barton, KS | HEAVY AMOUNT OF MARBLE SIZE HAIL REPORTED IN CLAFLIN. |
| 04:56 UTC | FLOOD | 4 E Great Bend | Barton, KS | DELAYED REPORT. TRAINED SPOTTERS REPORTED FLOODED ROADS AND OVERFLOWING STORM DRAINS THROUGHOUT GREAT BEND. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 17, 2019
21 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 17 | 4:43 PM CDT | EF0 | Pecos, TX | 2.4 | 100 | |||
| May 17 | 5:40 PM CDT | Unrated | Hitchcock, NE | 0.3 | 75 | |||
| May 17 | 5:55 PM CDT | EF2 | Red Willow, NE | 6.0 | 350 | |||
| May 17 | 6:10 PM CDT | EF0 | Red Willow, NE | 3.0 | 100 | |||
| May 17 | 6:32 PM CDT | EF0 | Frontier, NE | 0.1 | 20 | |||
| May 17 | 6:45 PM CDT | EF0 | Frontier, NE | 0.1 | 50 | |||
| May 17 | 6:55 PM CDT | EF0 | Frontier, NE | 0.5 | 315 | $1,000 | ||
| May 17 | 6:58 PM CDT | EF2 | Frontier, NE | 0.6 | 178 | $12,000 | ||
| May 17 | 7:05 PM CDT | EF3 | Frontier, NE | 2.1 | 400 | $100,000 | ||
| May 17 | 7:12 PM CDT | EF0 | Frontier, NE | 0.3 | 40 | |||
| May 17 | 7:15 PM CDT | EF1 | Frontier, NE | 4.7 | 400 | $250,000 | ||
| May 17 | 7:32 PM CDT | Unrated | Beaver, OK to KS | 6.7 | 50 | |||
| May 17 | 7:54 PM CDT | EF1 | Dawson, NE | 9.8 | 600 | $900,000 | ||
| May 17 | 8:15 PM CDT | EF0 | Dawson, NE | 1.6 | 150 | |||
| May 17 | 8:30 PM CDT | EF1 | Custer, NE | 0.1 | 92 | $15,000 | ||
| May 17 | 8:36 PM CDT | EF0 | Meade, KS | 1.5 | 50 | |||
| May 17 | 8:37 PM CDT | EF3 | Meade, KS | 29.6 | 600 | $500,000 | ||
| May 17 | 8:46 PM CDT | EF0 | Clark, KS | 0.4 | 25 | |||
| May 17 | 9:30 PM CDT | EF2 | Ford, KS | 14.9 | 875 | |||
| May 17 | 10:19 PM CDT | EF2 | Edwards, KS | 10.9 | 565 | |||
| May 17 | 11:28 PM CDT | Unrated | Pawnee, KS | 0.8 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.